Alert archive / Utah / Excessive Heat Watches in 2021
Excessive Heat Watch 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this excessive heat watch at Jun 11, 2021, 2:37 PM MDT for 19 counties in Utah. It took effect at Jun 14, 2021, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 11, 2021, 2:37 PM MDT (20:37 UTC)
- In effect from
- Jun 14, 2021, 12:00 PM MDT
- Expired
- Jun 13, 2021, 2:53 PM MDT
- In force
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Box Elder County, UT, Carbon County, UT, Davis County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Salt Lake County, UT, San Juan County, UT, Sevier County, UT, Tooele County, UT, Utah County, UT, Washington County, UT, Wayne County, UT, Weber County, UT
The radar
The Cedar City radar (KICX), 202 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2188 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this excessive heat watch went out at Jun 11, 4:04 AM MDT, 10 hours 33 minutes earlier.
Area forecast discussion, Jun 11, 4:04 AM MDT, 10 hours 33 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
404 AM MDT Fri Jun 11 2021
.SYNOPSIS...A strong ridge of high pressure will build over the
region through the next several days, resulting in record
challenging heat from Monday through Thursday.
&&
.SHORT TERM (Through 12Z Monday)...The cool high pressure system
that moved into the region yesterday will moderate today allowing
temperatures to be near normal. However, this is temporary as the
ridge strengthens through the weekend resulting in temperatures
climbing about 10 degrees per day so that by Sunday temperatures
will be about 15-20 degrees above normal. Although the 700mb
temperatures by the EC and GFS support surface temperatures about
1 or 2 degrees below this, the antecedent Exceptional Drought
conditions have resulted in soils that are very very dry and
instead of having some evapo-transpiration occurring when
vegetation is moist and healthy, the ground will react to the heat
of the sun like a paved parking lot, and we all know how parking
lot temperatures get hot.
On Sunday, the ridge axis will be just to our east and a deep
trough will be over the eastern Pacific. Models are showing that a
weak disturbance will be picked up in the southerly flow between
these two dominating features and is expected to cause winds over
the southwest and west central portions of the forecast area to
increase. A Fire Weather Watch is in effect for Sunday afternoon
and evening for this aforementioned area, and this Watch may need
to be expanded eastward and possibly into Monday depending on the
strength of this embedded feature in the southerly flow.
.LONG TERM (After 12Z Monday)...A trough off the Pacific coast
will be slowly lifting Monday, allowing for ridging to build
locally. That will result in slightly warmer conditions aloft mixing
down to the surface. ECMWF 700 hPa temperatures range from roughly
17C-21C from north to south in Utah. Temperatures will trend several
degrees warmer compared to Sunday, with more records to be broken in
many western states through the week.
Ensembles have really good agreement in the pattern into late in the
week. The EPS and GEFS mean are very similar, while the CMCE mean
has the center of high pressure further east and more in the way of
90s than triple digits. It has the aforementioned trough building
further east, where as the others have a piece of energy riding over
top of the ridge into Canada moving east, which is the current
thinking. ECMWF Extreme Forecast Index values of nearly 1 for high
and low temperature in the CWA through the week is about as high as
it gets, a significant difference from climo. The NBM has the
warmest conditions of the week in northern Utah Tuesday, with Logan
at 100F, Ogden at 103F, Salt Lake City at 104F, and Provo at 104F.
Each of those numbers would result in a new record high temperature
at each location for that date. Temperatures in that territory don't
happen often, but don't happen this early either. For example, the
longest streak of 100F or warmer temperatures at KSLC in this month
is four days. The forecast has seven days with greater than a 50%
chance of hitting at least 100F, with several of those days almost a
certainty to hit triple digits. That streak could not come together
if one day falls short, but only five years going back to the 1870s
at KSLC have had a week straight of 100F or warmer temperatures.
Southern Utah will be even warmer. Valley locations are expected to
have highs right around 100F much of the week. The warmest
conditions will be in the San Rafael Swell region, with 105F+
through the week and St. George at 110F+. Temperatures could peak
Wednesday or Thursday, but very similar numbers are expected through
the week. Similar to northern Utah, records are likely in many
places. Overnight lows throughout the region will also be in record
territory. Heat headlines are to come for much of the week.
&&
.AVIATION...KSLC...VFR conditions are expected through the valid TAF
period. Light southeast winds are expected through 18Z, although
winds will be variable at times. After 18Z, winds will transition to
the northwest. Skies will be mostly clear through the day with a few
high clouds. Winds will transition back to the southeast around 04Z.
Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. Winds will mainly be light and follow
usual diurnal patterns, but gusts around 20 knots are possible in
the afternoon in southwest Wyoming and parts of Utah. Clear
conditions are expected through southern Utah, with mostly clear
skies in southwest Wyoming and northern Utah.
&&
.FIRE WEATHER...Near normal June temperatures with generally terrain
driven winds will occur today. However, as the ridge builds over
the Great Basin and central Rockies this weekend and then remains
in place as a monster high pressure through mid week, record
challenging heat will result. RH values will be extremely low with
most valleys in the single digits by day and poor recovery of
less than 20% at night. Mountains will not fare much better with
min RH near 10% and recovery below 30%. Other than Sunday (and
possibly Monday), winds should not be too much of an issue,
although the strong heating could cause gustier than average
upslope daytime winds.
On Sunday, the ridge axis will be just to our east and a deep
trough will be over the eastern Pacific. Models are showing that a
weak disturbance will be picked up in the southerly flow between
these two dominating features and is expected to cause winds over
the southwest and west central portions of the forecast area to
increase. A Fire Weather Watch is in effect for Sunday afternoon
and evening, and this Watch may need to be expanded eastward and
possibly into Monday depending on the strength of this embedded
feature in the southerly flow.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Sunday afternoon through Sunday evening
for UTZ492-495-497-498.
WY...None.
&&
SHORT TERM...Struthwolf
LONG TERM...Wilson
AVIATION...Wilson
FIRE WEATHER...Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jun 11, 3:59 AM MDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 359 AM MDT Fri Jun 11 2021 UTZ101>131-WYZ021-121100- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 359 AM MDT Fri Jun 11 2021 This Hazardous Weather Outlook is for portions of central Utah... northern Utah...southern Utah...southwest Utah and southwest Wyoming. .DAY ONE...Today and Tonight Temperatures will be near normal and winds more terrain driven. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Critical fire weather conditions may return late in the weekend into early next week. Near record temperatures will also increase the risk of heat related illness Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:03 AM MDT | Fire Weather Watch | SLC | Beaver, Garfield, Iron, Juab, Kane, Millard and 4 more | 9 hr |
| Jun 11, 11:56 AM MDT | Fire Weather Watch | SLC | Beaver, Carbon, Emery, Garfield, Iron, Juab and 9 more | 51 hr |
| Jun 11, 11:56 AM MDT | Red Flag Warning | SLC | Beaver, Box Elder, Cache, Carbon, Davis, Duchesne and 20 more | 9 days |
| Jun 11, 2:37 PM MDT | Excessive Heat Warning | SLC | Box Elder, Carbon, Davis, Duchesne, Emery, Garfield and 10 more | 9 days |
Nearby
Excessive Heat Watches in Utah, 2021Every excessive heat watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.